Tennessee, 2017

Flash Flooding and Flood in Tennessee, July 28, 2017

July 28, 2017 · NWS OHX · 13 events in 6 counties and zones

Scattered showers and thunderstorms developed throughout the day on July 28. During the morning hours, thunderstorms repeatedly developed and moved across areas of Perry, Lewis, and Lawrence Counties, resulting in significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed throughout the day on July 28. During the morning hours, thunderstorms repeatedly developed and moved across areas of Perry, Lewis, and Lawrence Counties, resulting in significant flash flooding. Additional thunderstorms in the afternoon caused flash flooding in Cannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1133 PM CDT Thu Jul 27 2017

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Frontal boundary sinking south expected to be in the MS river
valley vicinity toward 12z. Development already occurring ahead
expected to continue increasing overnight and into early Friday.
Severe potential looks low...and if something does go severe it
looks like the best chance will be tomorrow. Overall trends in
ongoing forecast seemingly good but some minor adjustment of pops
needs to be made. Temps okay for now.

&&

.AVIATION...
06Z TAF DISCUSSION.

Scattered shower activity will continue as a frontal boundary sags
towards the area. Left thunder out of all terminals until after
16z given lack of lightning currently and HRRR trends. Cigs will
deteriorate to MVFR in the morning at all terminals. Rain chances
will end from the NW during the afternoon as winds turn to the
north with fropa. Wind speeds should be in the 5-10 kt range. Some
MVFR cigs may linger behind the front.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........Reagan
Hazardous weather outlook, Jul 27, 9:02 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1002 PM CDT Thu Jul 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-290315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1002 PM CDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

A cold front will sweep through Middle Tennessee on Friday,
bringing an increased chance of thunderstorms to the mid state. A
few strong thunderstorms will be possible starting tonight. The
primary threats are strong gusty straight-line winds and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms will also be possible on Friday
as a summertime cold front sweeps across the mid state. The
primary threat will be strong gusty straight-line winds and
brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 3 flash flood, 1 flood, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Giles

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Giles County, Pulaski
Reported by
COOP Observer
Coordinates
35.200, -87.020

The Pulaski COOP Observer measured a total rainfall of 4.24 inches for July 28.

Heavy Rain, Lawrence

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lawrence County, Dunn
Reported by
COOP Observer
Coordinates
35.200, -87.350

The Dunn COOP Observer measured a total rainfall of 6.81 inches for July 28.

Heavy Rain, Lewis

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lewis County, 4.48 mi SSW of Gordonsburg
Reported by
COOP Observer
Coordinates
35.510, -87.460

The Meriwether Lewis COOP Observer measured a total rainfall of 6.42 inches for July 28.

Heavy Rain, Lewis

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lewis County, 0.92 mi E of Hohenwald
Reported by
CoCoRaHS
Coordinates
35.551, -87.554

CoCoRaHS station Hohenwald 0.3 E measured a total rainfall of 8.12 inches for July 28.

Heavy Rain, Lewis

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lewis County, 2.01 mi NW of Hohenwald Baker Arpt
Reported by
CoCoRaHS
Coordinates
35.568, -87.628

CoCoRaHS station Hohenwald 4.0 WNW measured a total rainfall of 7.65 inches for July 28.

Heavy Rain, Wayne

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Wayne County, 2.52 mi NW of Moccasin
Reported by
CoCoRaHS
Coordinates
35.428, -87.779

CoCoRaHS station Waynesboro 7.3 N measured a total rainfall of 5.08 inches for July 28.

Heavy Rain, Lawrence

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lawrence County, 0.87 mi WNW of Gaitherville
Reported by
CoCoRaHS
Coordinates
35.255, -87.385

CoCoRaHS station Lawrenceburg 8.8 SE measured a total rainfall of 5.62 inches for July 28.

Heavy Rain, Lewis

When
July 28, 12:00 AM CST to 11:00 PM CST
Where
Lewis County, Hohenwald
Reported by
COOP Observer
Coordinates
35.550, -87.570

The Hohenwald COOP observer measured a total rainfall of 7.08 inches for July 28.

Flash Flood, Perry

When
July 28, 5:15 AM CST to 10:00 AM CST
Where
Perry County, 2.12 mi WNW of Pine View to 3.16 mi NE of Pine View
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.737, -87.967

Perry County Emergency Management and WOPC radio reported major flash flooding across central portions of Perry County. Numerous roads in and around Linden were flooded and closed including Highway 412 and Buckfork Road. Other roads were flooded and closed across the county including Lower Brush Creek Road, several roads in Pineview, and Short Creek Road which was washed out. One home was flooded in Pineview and another home was flooded in Short Creek, and the Veterans Park in Linden was also flooded.

Flash Flood, Lawrence

When
July 28, 6:10 AM CST to 7:10 AM CST
Where
Lawrence County, 1.29 mi SE of Summertown to 1.61 mi NNE of Brace
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.419, -87.281

One lane of Highway 43 near Summertown was flooded and impassable. Walker Road south of Summertown was also flooded, and several ditches across northern Lawrence County were at bankful.

Flood, Lawrence

When
July 28, 6:15 AM CST to 8:00 AM CST
Where
Lawrence County, 0.65 mi NNE of Lawrenceburg to 1.04 mi NNE of Lawrenceburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.259, -87.326

One foot of water covered Old Military Road at Highway 43 and water also covered Geri Street in Lawrenceburg, both low lying areas that commonly flood in heavy rain per Lawrence County Emergency Management.

Funnel Cloud, Lawrence

When
July 28, 12:53 PM CST
Where
Lawrence County, 1.14 mi W of Webber City
Reported by
Emergency Manager
Coordinates
35.350, -87.320

Lawrence County Emergency Management along with numerous Facebook and Twitter photos and videos reported a well-defined funnel cloud lasted for several minutes northwest of Ethridge. The location of the funnel cloud from radar, photos and video was determined to be just northwest of Brooks Hughes Road and McDowell Road intersection. The funnel cloud formed from a rotating thunderstorm with supercell characteristics including a wall cloud and rear flank downdraft, but never apparently touched down and there was no known damage.

Flash Flood, Cannon

When
July 28, 3:06 PM CST to 4:30 PM CST
Where
Cannon County, 0.83 mi NW of Mitchelville to 1.95 mi WNW of Mitchelville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.809, -86.159

Flash flooding affected much of southern Cannon County. Flood waters covered John Bragg Highway at Bradyville Road and Jim Cummings Highway at Iconion Road with the roadways closed. A car was stranded in flood waters in the 2700 block of Hollis Creek Road with one water rescue conducted.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713357, 713358, 713360, 713361, 713362, 713364, 713365, 713366, 713341, 713338, 713352, 713345, 713356.